Virginia, 2004

Hail in Virginia, May 5, 2004

May 5, 2004 · NWS LWX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 5, 2:00 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, May 5, 2:00 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED MAY 5 2004

.SHORT TERM(TONIGHT AND THURSDAY)...
COLD FRONT DROPPING THROUGH PA THIS AFTERNOON WILL BE MAIN FORECAST
CHALLENGE FOR THE NEXT 24 HOURS. FRONT IS PROGGED TO MOVE THROUGH
THE AREA TONIGHT. FRONT SHOULD CLEAR THE FA BY 03Z. CONVERGENCE
ALONG THE BOUNDARY VERY WEAK...SHEAR IS DECENT...MOISTURE IS
LIMITED(ALL GENERALLY BELOW 700 MB)...AND INSTABILITY IS MARGINAL
(CAPES AROUND 700 J/KG). WILL CONTINUE TO SLIGHT CHANCE SHOWERS AND
THUNDERSTORMS THROUGH MID EVENING. LATEST AREA RADAR LOOP SHOWS A
WEAK LINE SHOWERS ALONG THE COLD FRONT ATTM WITH ISOLATED SHOWERS
DEVELOPING AHEAD OF THE FRONT. THERE IS STILL A CHANCE FOR A FEW
STRONG THUNDERSTORMS...MAINLY IN THE SOUTHEAST PORTION OF THE
FORECAST AREA. AS PREVIOUSLY MENTIONED WITH THE LOW WB ZERO A FEW
HAILERS ARE POSSIBLE.

SKIES WILL CLEAR OUT AFTER MIDNIGHT AS SURFACE RIDGE BUILDS. WINDS
WILL BE LIGHT...BUT NOT EXPECTING FOG TO BE A PROBLEM. TEMPERATURES
WILL BE AT OR SLIGHTLY ABOVE NORMAL WITH H8 TEMPS +8 TO +10 AND
SURFACE TEMPS IN THE MID 40S.

ON THURSDAY...EXPECT SOME CLOUDS AS WARM FRONT STARTS TO APPROACH
FROM THE SOUTHWEST. TEMPERATURES WARM INTO THE 70S...UNCERTAIN WE
WILL GET AS WARM AS MET GUIDANCE INDICATES...SO WILL TAKE A BLEND OF
MAV/MET NUMBERS FOR HIGHS.

&&

.LONG TERM...FRI-WED...

FORECAST UNCERTAINTY GREAT DUE TO RUN TO RUN MODEL INCONSISTENCIES.
BROAD SRN RDG NOT QUITE READY TO CONTROL MIDATL AS WLYS ARE FORCED
UNDER ERN CAN VORTEX.  AS A RESULT A SERIES OF POORLY DEFINED SPEED
MAXIMA ALNG SRN BAND OF WLYS KEEPS FRONTAL BDRY WAVERING THRU MID
ATL INTO NEXT WEEK.  PROXIMITY TO MID TEENS 8H TEMPS POSE POTENTIAL
FOR TEMPS WELL UP INTO 80S TO NR 90 S OF THE FRONT BUT DONT HAVE
CONFIDENCE IN MODEL FNTL PSNS.  LOOKS LIKE FIRST BACKDOOR PUSH
ENTERS CWA LATE FRI AND RAISED POPS FRI NITE AND DROPPED TEMPS ESP
NR BAY ON SAT.  FRONT APPEARS TO REFORM N TO PA SUN AND MON BRINGING
TEMPS ABV NORMAL BUT RELUCTANT YET TO BUY MUCH ABOVE NORMAL TEMP
YET. .

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

CPW/PMS
Hazardous weather outlook, May 5, 9:44 AM EST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1044 AM EDT WED MAY 5 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>056-WVZ048>055-051600-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-LOUDOUN VA-MADISON VA-MINERAL WV-
MONTGOMERY MD-MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA-
PAGE VA-PENDLETON WV-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA-
ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-
ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE EASTERN WEST
VIRGINIA PANHANDLE...NORTHERN AND CENTRAL VIRGINIA...AND THE
DISTRICT OF COLUMBIA.

.DAY ONE...

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
THIS EVENING. A FEW STORMS MAY PRODUCE SOME STRONG WINDS AND SMALL
HAIL...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CPW

In the hours before

Special weather statement, May 5, 2:28 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
328 PM EDT WED MAY 5 2004

MDZ003-052030-
WASHINGTON MD-

...STRONG THUNDERSTORM IN NORTHERN WASHINGTON COUNTY...

AT 330 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM BETWEEN HANCOCK AND HAGERSTOWN IN NORTHERN WASHINGTON
COUNTY. THIS STORM WAS MOVING TO THE SOUTHEAST AT 35 MPH.

HAGERSTOWN...BOONSBORO AND WILLIAMSPORT WILL BE AFFECTED BY THIS
STORM THROUGH 430 PM. IF YOU ARE IN THE PATH OF THIS STORM YOU CAN
EXPECT GUSTY WINDS TO 40 MPH AND SMALL HAIL. RESIDENTS SHOULD REMAIN
ALERT IN CASE WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, May 5, 3:40 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
440 PM EDT WED MAY 5 2004

MDZ007-052130-
HARFORD MD-

...STRONG THUNDERSTORM IN NORTHERN HARFORD COUNTY...

AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM IN NORTHWEST HARFORD COUNTY NEAR NORRISVILLE. THIS STORM
WAS MOVING TO THE SOUTHEAST AT 35 MPH.

BEL AIR...CHURCHVILLE...EDGEWOOD...PERRYMAN...ABERDEEN AND ABINGDON
WILL BE AFFECTED BY THIS STORM THROUGH 530 PM. IF YOU ARE IN THE PATH
OF THIS STORM YOU CAN EXPECT GUSTY WINDS TO 40 MPH AND SMALL HAIL.
RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, May 5, 3:51 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
451 PM EDT WED MAY 5 2004

DCZ001-MDZ009-VAZ053-054-052130-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-DISTRICT OF COLUMBIA DC-
FAIRFAX VA-MONTGOMERY MD-

...STRONG THUNDERSTORM MOVING THROUGH THE WASHINGTON METROPOLITAN
AREA...

AT 450 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR GREAT FALLS IN NORTHERN FAIRFAX COUNTY. THIS STORM
WAS MOVING TO THE SOUTHEAST AT 35 MPH.

THIS STORM WILL MOVE THROUGH ARLINGTON...SOUTHERN MONTGOMERY... AND
EASTERN FAIRFAX COUNTIES AND THE DISTRICT OF COLUMBIA THROGH 530 PM.
IF YOU ARE IN THE PATH OF THIS STORM YOU CAN EXPECT GUSTY WINDS TO 40
MPH AND SMALL HAIL. RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS
ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING

The radar

The Sterling radar (KLWX), 28 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fairfax

When
May 5, 4:05 PM EST
Where
Fairfax County, Mc Lean
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.933, -77.167

Penny size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395456.